Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Honolulu, HI

March 30, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 30, 2006, 3:49 PM HST for Kalawao County, Hawaii. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 3:49 PM HST (01:49 UTC)
Expired
Mar 30, 2006, 4:15 PM HST
In force
26 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUHW50 PHFO 310150
SVRHFO
HIC009-310215-
/O.NEW.PHFO.SV.W.0009.060331T0149Z-060331T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
349 PM HST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF LANAI IN MAUI COUNTY

* UNTIL 415 PM HST

* AT 347 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF LANAI CITY...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANELE BAY BY 400 PM HST
  LANAI CITY BY 400 PM HST
  
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2080 15715 2062 15713 2065 15667 2089 15671

$$

BROWNING/NASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM HST, 19 minutes earlier.

Area forecast discussion, Mar 30, 3:30 PM HST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST THU MAR 30 2006

.SYNOPSIS...
AN UPPER LOW TO THE WEST OF THE STATE WILL CONTINUE TO GIVE THE
ISLANDS A RISK OF FLOODING RAINS THROUGH ABOUT FRIDAY. ALTHOUGH DEEP
TROPICAL MOISTURE WILL DIMINISH THIS WEEKEND...THE AIRMASS WILL
REMAIN UNSTABLE ENOUGH FOR ISOLATED THUNDERSTORMS THROUGH SATURDAY.
EARLY NEXT WEEK...DRIER AIR AND TRADE WINDS ARE EXPECTED TO MAKE A
LONG AWAITED RETURN.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A SOUTHWESTERLY CONVEYOR BELT OF DEEP
LAYER MOISTURE CONTINUING TO STREAM NORTHEAST ACROSS THE STATE. AN
UPPER LEVEL LOW IS NEAR 25N 163W...AND A NUMBER OF SHORTWAVES ARE
ROTATING AROUND IT...ENHANCING POCKETS OF DEEP CONVECTION FROM TIME
TO TIME OVER THE ISLANDS. ONE SHORTWAVE IS NEAR NIIHAU...AND ANOTHER
IS NEAR 21N 167W. WHILE THE OVERALL SYNOPTIC FLOW OVER THE ISLANDS
AT THE SURFACE IS SOUTHEASTERLY...THE THUNDERSTORM COMPLEX HAS BEEN
DISRUPTING THE FLOW AND WINDS BEHIND THE LEADING EDGE HAVE
TEMPORARILY TURNED NORTHWESTERLY.

AS THE UPPER LOW SLIDES SOUTHEAST TOWARD THE ISLANDS...WE WILL SEE
A FEW MORE WAVES OF RAIN AND THUNDERSTORMS SPREADING OVER THE
ISLANDS TONIGHT THROUGH FRIDAY NIGHT. WE WILL NEED TO KEEP THE FLASH
FLOOD WATCH GOING SINCE WE WILL CONTINUE TO HAVE ALL THE INGREDIENTS
IN PLACE. TIMING AND PLACEMENT OF THESE WAVES WILL BE DIFFICULT AT
BEST...AND SO THE GRIDS HAVE A RATHER WET BROAD BRUSH THROUGH THAT
TIME FRAME.

IT STILL LOOKS AS THOUGH WE SHOULD SEE GRADUAL IMPROVEMENT THIS
WEEKEND...AS THE PLAYERS WHICH HAVE BEEN KEEPING IT WET FINALLY
BEGIN TO GO THEIR SEPERATE WAYS. HOWEVER...WE CANNOT LET OUR GUARD
DOWN EVEN INTO SATURDAY. AS THE UPPER LOW PUSHES OVER THE ISLANDS...
THE AIRMASS WILL GET MORE UNSTABLE AND SO WHILE RAINFALL WILL BE
LESS WIDESPREAD...THE STORMS THEMSELVES MAY BE RATHER INTENSE WITH
VERY LOCALIZED GUSTY WINDS AND HAIL. HAVE ADDED THUNDERSTORMS TO THE
GRIDS FOR SATURDAY. ANOTHER CONCERN FOR FRIDAY INTO SATURDAY IS
THAT THE SOUTHEAST FLOW WOULD AIM ANY LEE-SIDE CONVERGENCE PLUMES AT
KAUAI AND OAHU.

LOW LEVEL TROUGHING SHOULD SHIFT WEST OF THE ISLANDS BY SUNDAY...
WHILE THE UPPER LEVEL TROUGH SHOULD PUSH EAST OF US BY MONDAY. WE
ARE DISCOUNTING THE GFS PERSISTENT IDEA OF DEVELOPING ANOTHER
SURFACE LOW NEAR THE ISLANDS AS CONVECTIVE FEEDBACK...AND HAVE
TRENDED WITH THE OTHER MODELS IN TURNING THE SOUTHEASTERLY WINDS
BACK TO EASTERLY TRADES BY SUNDAY. WITH THE UPPER TROUGH NEARBY TO
THE EAST...INITIALLY THE TRADES WILL BE RATHER WET. THE MODELS
ACTUALLY SHOW MUCH DRIER AIR WITH BELOW NORMAL 850 MB THETA-E
PUSHING IN FROM THE EAST EARLY NEXT WEEK THAT WOULD BE A WELCOME
RELIEF FROM THE DRENCHING WE/VE SEEN THE PAST SIX WEEKS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ALL HAWAIIAN ISLANDS.

WINTER WEATHER ADVISORY UNTIL 7 PM HST FRIDAY FOR BIG ISLAND SUMMITS.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:37 PM HSTSpecial Marine WarningHFO113 min
Mar 30, 3:23 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 30, 4:40 PM HSTSpecial Marine WarningHFO41 min
Mar 30, 10:14 PM HSTSpecial Marine WarningHFO71 min
Mar 30, 10:20 PM HSTSevere Thunderstorm WarningHFOKalawao70 min
Mar 30, 10:32 PM HSTSpecial Marine WarningHFO118 min
Mar 31, 12:24 AM HSTSpecial Marine WarningHFO66 min
Mar 31, 12:40 AM HSTSevere Thunderstorm WarningHFOKalawao73 min
Mar 31, 3:10 AM HSTSpecial Marine WarningHFO98 min
Mar 31, 4:20 AM HSTSpecial Marine WarningHFO115 min
Mar 31, 5:44 AM HSTSpecial Marine WarningHFO99 min
Mar 31, 9:06 AM HSTSpecial Marine WarningHFO54 min
Mar 31, 9:54 AM HSTSpecial Marine WarningHFO66 min
Mar 31, 10:47 AM HSTSpecial Marine WarningHFO113 min
Mar 31, 11:01 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 31, 11:52 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.